Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 255, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 17, 2003, 11:48 AM CDT for Bedford County, Moore County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 11:48 AM CDT (16:48 UTC)
- Expired
- May 17, 2003, 12:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
Counties Bedford County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 74 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOHX 171648 SVRBNA TNC003-127-171730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1147 AM CDT SAT MAY 17 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEDFORD COUNTY IN TENNESSEE MOORE COUNTY IN TENNESSEE * UNTIL 1230 PM CDT * AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTHWEST OF SHELBYVILLE TO 6 MILES SOUTHWEST OF LYNCHBURG...OR FROM 14 MILES NORTHEAST OF LEWISBURG TO 6 MILES SOUTHWEST OF LYNCHBURG...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE...NEAR WARTRACE AROUND 1210 PM CDT NORMANDY AROUND 1215 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. TORNADOES MAY FORM IN SEVERE THUNDERSTORMS. && LAT...LON 3571 8674 3514 8641 3534 8624 3570 8617 $$ END/JAO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:00 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 17, 10:00 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1000 AM CDT SAT MAY 17 2003 A SURFACE LOW LOCATED OVER EASTERN ARKANSAS IS MOVING EAST SOUTHEAST WITH THE UPPER LOW SITUATED JUST TO THE WEST OVER CENTRAL ARKANSAS. A WARM FRONT CURLS NORTHEAST FROM THE LOW OVER TENNESSEE AND KENTUCKY. A COLD FRONT EXTENDS SOUTHWESTWARD FROM THE LOW THROUGH SOUTHEAST TEXAS. MODELS PUSH H5 LOW OVER ARKANSAS SOUTHEASTWARD, WITH AVN BREAKING OFF A LARGE CHUNK AND PUSHING IT NORTHEASTWARD AND THEN KILLING IT OFF. THE AVN IN THE PROCESS PUSHES EXTENSIVE PRECIP NORTHEASTWARD WITH 1.5-2.25 INCHES PER 6 HRS OF MODEL PRECIP OVER WESTERN TENNESSEE AND KENTUCKY. IN ANY EVENT RAIN TOTALS FOR THE MIDSTATE WILL INCREASE OVER THE NEXT 12 HRS. FLASH FLOOD GUIDANCE IS RELATIVELY LOW FOR THE NORTHEAST COUNTIES. IF SIGNIFICANT PRECIP MOVES INTO THAT AREA...WILL HAVE TO CONSIDER A FLOOD WATCH. AREA REMAINS GENERALLY UNSTABLE...ALTHOUGH THE BEST INSTABILITY AND SHEAR IS TO THE SOUTH OVER AL/MS. MENTION OF STRONG STORMS IN ZONES WITH POSSIBLE SEVERE IN THE SOUTHERN GROUPS LOOKS GOOD. NO CHANGES FOR NOW. .BNA...NONE. JLM
Hazardous weather outlook, May 17, 5:30 AM CDT, 6 hours 18 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-181030- HAZARDOUS WEATHER OUTLOOK...CORRECTED DAY NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER THROUGH TONIGHT...MAINLY OVER THE SOUTHERN COUNTIES OF MIDDLE TENNESSEE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. SOME THUNDERSTORMS WILL CONTAIN VERY HEAVY DOWNPOURS. LOCALIZED HEAVY DOWNPOURS WITHIN A SHORT PERIOD OF TIME COULD CAUSE PONDING ON ROADS AS WELL AS VERY POOR VISIBILITY. MOTORISTS SHOULD SLOW DOWN AND BE ESPECIALLY CAUTIOUS WHEN ENCOUNTERING HEAVY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL CONTINUE TO BE A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. SOME STORMS COULD BE STRONG WITH GUSTY WINDS AND HEAVY DOWNPOURS. FOR MONDAY THROUGH WEDNESDAY...THERE WILL BE A CHANCE FOR SHOWERS OR THUNDERSTORMS EACH DAY...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TODAY THROUGH SUNDAY. 13
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 10:55 PM CDT | Severe Thunderstorm Warning | OHX | Benton | 50 min |
| May 17, 1:30 AM CDT | Severe Thunderstorm Warning | OHX | Perry, Wayne | 45 min |
| May 17, 11:00 AM CDT | Severe Thunderstorm Warning | OHX | Giles, Lincoln | 45 min |
| May 17, 11:18 AM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 42 min |
| May 17, 11:28 AM CDT | Tornado Warning | OHX | Rutherford | 37 min |
| May 17, 11:44 AM CDT | Severe Thunderstorm Warning | OHX | Wilson | 46 min |
| May 17, 12:12 PM CDT | Severe Thunderstorm Warning | OHX | Coffee | 38 min |
| May 17, 12:23 PM CDT | Severe Thunderstorm Warning | OHX | Grundy | 47 min |
| May 17, 12:31 PM CDT | Severe Thunderstorm Warning | OHX | Warren | 39 min |
| May 17, 12:35 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Trousdale | 40 min |
| May 17, 12:51 PM CDT | Severe Thunderstorm Warning | OHX | Macon | 49 min |
| May 17, 1:01 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Putnam, Van Buren, White | 59 min |
| May 17, 1:27 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 58 min |
| May 17, 2:20 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 25 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.